Can the oestrogen in HRT affect interpretation of TSH and T4 results?

Just had a consultation with my GP regarding blood test results:

•23/4/13 TSH 7.7, Free T4 12.0

•16/1/14 TSH 9.2, Free T4 9.5

•10/2/14 TSH 4.1, Free T4 12

Ranges are TSH - 0.35-5.0, Free T4 - 9-24

The first two results were not reported to me, or anyone, so I was untreated.

The third result was taken after being on combined HRT for a month, and as a result of a nurse finally noticing the previous abnormal results.

I have many severe symptoms of hypothyroidism (weight gain, fatigue, depression, feel cold, high cholesterol, constipation), and also suffer from severe microvascular angina.

Questions:

1. My GP said the latest results mean I do not need treatment. But I feel dreadful. Is she correct?

2. Could the combined HRT have affected the free T4 result in the latest blood test?

3. Any suggestions what I should or could do next?

Thank you in advance from this worried, confused, miserable sufferer!

Last edited by

3 Replies

oldestnewest
  • Here is a peice I have just found onthe web for you, have a read and then do as I did and google "thyroid function and the contraceptive pill" and see what you can find but I would say coming off the pill (if you can) and having another thyroid function test in a month or so would definately be called for.

    As for some of the risks of taking the Pill, here is just a small sample of the problems it can cause, which is being quoted from the book I mentioned above: “All forms of hormonal contraception have been shown to cause weight gain and increase your tendency to deposit cellulite. They do this through suppressing thyroid function, inducing testosterone deficiency and insulin resistance. The latter increases the risk of cardiovascular disease, diabetes and polycystic ovarian syndrome. It may be remembering that synthetic estrogens are fed to beef cattle to make them gain weight.”

    So as you can see, taking the Pill can definitely affect thyroid health, and so if you have a thyroid condition and are currently taking the Pill, while I can’t tell you to stop taking it, I will say that it isn’t helping your condition at all, and might be making it worse. In fact, when I consult with a patient who is looking to follow a natural treatment protocol and is taking oral contraceptives, it makes it much more challenging to help them. Obviously I realize that many women are taking it because it is a convenient way to reduce the likelihood of becoming pregnant without having to use condoms, but since it does suppress the endocrine system and therefore cause a hormonal imbalance, it can be very difficult to restore the health of someone with a thyroid condition who is taking the Pill.

    So the answer to your questions look like Yes the pill does effect thyroid function and maybe this needs to be pointed out to your GP.

    Hope this helps

    Moggie x

  • Thank you for the information Moggie. I'm not actually taking the contraceptive Pill, but have been prescribed the combined HRT to help with the microvascular angina, so stopping this isn't an option. I was really looking for any help with if my blood test results indicate I have hypothyroidism - do you have any thoughts? Thank you.

  • It the estrogen that is in both that effect thyroid function.

    thyroid.about.com/od/gettes...

    Hope this explains it.

    Moggie x

You may also like...